Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Charleston, WV

August 9, 2000Fayette County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 2:33 PM EDT for Fayette County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2000, 2:33 PM EDT (18:33 UTC)
Expired
Aug 9, 2000, 3:00 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

866 
WUUS51 KRLX 091833
SVRCRW
WVC019-075-083-091900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
233 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN WEST VIRGINIA...
  POCAHONTAS COUNTY IN WEST VIRGINIA...
  RANDOLPH COUNTY IN WEST VIRGINIA...

* UNTIL 300 PM EDT...

* AT 230 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 7 MILES NORTHWEST OF MARLINTON...MOVING SOUTHEAST AT
  50 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...GREENBANK...
  FAYETTEVILLE...ELKINS...CASS SCENIC RAILROAD AND BABCOCK ST PK.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3896 7938 3903 7978 3870 8025 3841 8019
          3794 8079 3824 8122 3797 8136 3784 8091
          3824 8037 3807 8026 3808 7997 3835 7973
          3884 7954

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:18 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 11:18 AM EDT, 3 hours 15 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-100318-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EDT WED AUG 9 2000

WATCHES ALL OVER THE PLACE.  APPEARS MAIN PLAYER THIS AFTERNOON WILL
BE THE FAST MOVING MCS ROCKETING EAST-SOUTHEAST ACROSS OHIO AND
EXTREME NORTHEAST KENTUCKY.  SO RAISED POPS THIS AFTERNOON
EVERYWHERE...AND LOWERED TEMPS THIS AFTERNOON ESPECIALLY OVER THE
WEST.

.RLX...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ006>011...WVZ014>019...WVZ027.

VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
VAZ003>004.

KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
KYZ102>103...KYZ105.
     SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES KYZ101.

OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES OHZ066-067...OHZ075-076...OHZ084-087.

.END/JMV

In the hours before

Local storm report, Aug 9, 1:34 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0134 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0132 PM    CHARLESTON                WV   .50 INCH HAIL
08/09/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0117 PM  AND  0132 PM

0134 PM    CHARLESTON                WV   .75 INCH HAIL
08/09/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0119 PM  AND  0134 PM
Local storm report, Aug 9, 1:42 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0142 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0141 PM    HURRICANE                 WV   TORNADO
08/09/00   PUTNAM                         EVENT OCCURRED BETWEEN
                                          0126 PM  AND  0141 PM

0142 PM    HURRICANE                 WV   WIND DAMAGE
08/09/00   PUTNAM                         STRUCTURAL DAMAGE.
                                          EVENT OCCURRED BETWEEN
                                          0127 PM  AND  0142 PM

0144 PM    ELKVIEW                   WV   WIND DAMAGE
08/09/00   KANAWHA                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          0129 PM  AND  0144 PM
Local storm report, Aug 9, 1:51 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
151 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    JACKSON                   OH   WIND DAMAGE
08/09/00   JACKSON                        TREES DOWN ACROSS BEAVER
                                          PIKE AND IN THE NORTHERN
                                          PORTIONS OF JACKSON

1205 PM    MC ARTHUR                 OH   WIND DAMAGE
08/09/00   VINTON                         NUMEROUS TREES DOWN 2
                                          MILES NORTHEAST MCARTHUR

1207 PM    NEW LEXINGTON             OH   WIND DAMAGE
08/09/00   PERRY                          TREES DOWN ACROSS RT 93 RT
                                          155 AND RT 216 POWER LINES
                                          DOWN

1235 PM    POINT PLEASANT            WV   WIND DAMAGE
08/09/00   MASON                          TREES AND POWER LINES DOWN
                                          IN TOWN OF POINT PLEASANT

1237 PM    RIO GRANDE                OH   WIND DAMAGE
08/09/00   GALLIA                         ROOF OFF HOURS HUNTINGTON
                                          TOWNSHIP ON HARTSOOK RD
                                          NUMEROUS TREES DOWN IN RIO
                                          GRANDE AREA

0105 PM    BUFFALO                   WV   WIND DAMAGE
08/09/00   PUTNAM                         POWER POLES AND LIMBS DOWN
                                          IN TOWN OF BUFFALO

0115 PM    HURRICANE                 WV   WIND DAMAGE
08/09/00   PUTNAM                         TREES POWER LINES DOWN IN
                                          TOWNS OF HURRICANE BUFFALO
                                          AND WINFIELD

0125 PM    HURRICANE                 WV   WIND DAMAGE
08/09/00   PUTNAM                         FUNNEL CLOUD PASSED
                                          THROUGH DOWN TOWN
                                          HURRICANE HOMES DAMAGED
                                          TREES DOWN TELEPHONE POLES
                                          SNAPED IN HALF

0128 PM    KANAWHA                   WV   .75 INCH HAIL
08/09/00   KANAWHA                        WEATHER SERVICE EMPLOYEE
                                          REPORTED DIME SIZE HAIL IN
                                          TOWN OF CROSS LANES
Local storm report, Aug 9, 1:52 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0152 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    JANE LEW                  WV   .50 INCH HAIL
08/09/00   LEWIS                          EVENT OCCURRED BETWEEN
                                          0135 PM  AND  0150 PM

0152 PM    JANE LEW                  WV   WIND DAMAGE
08/09/00   LEWIS                          LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0137 PM  AND  0152 PM

0213 PM    EAST BANK                 WV   .50 INCH HAIL
08/09/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0158 PM  AND  0213 PM

0216 PM    CEDAR GROVE               WV   PEA SIZE HAIL
08/09/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0201 PM  AND  0216 PM
Local storm report, Aug 9, 2:23 PM EDT, 10 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0223 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

0226 PM    FENWICK                   WV   WIND DAMAGE
08/09/00   NICHOLAS                       LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0211 PM  AND  0226 PM
Local storm report, Aug 9, 2:32 PM EDT, 1 minute before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0232 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0229 PM    EAST BANK                 WV   .50 INCH HAIL
08/09/00   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0214 PM  AND  0229 PM

0232 PM    WEBSTER SPRINGS           WV   WIND DAMAGE
08/09/00   WEBSTER                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          0217 PM  AND  0232 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:28 PM EDTSevere Thunderstorm WarningRLXMason47 min
Aug 9, 12:46 PM EDTSevere Thunderstorm WarningRLXJackson44 min
Aug 9, 12:53 PM EDTSevere Thunderstorm WarningRLXPutnam37 min
Aug 9, 1:00 PM EDTSevere Thunderstorm WarningRLXCabell45 min
Aug 9, 1:11 PM EDTSevere Thunderstorm WarningRLXCalhoun, Ritchie34 min
Aug 9, 1:11 PM EDTSevere Thunderstorm WarningRLXRoane34 min
Aug 9, 1:18 PM EDTSevere Thunderstorm WarningRLXKanawha42 min
Aug 9, 1:31 PM EDTSevere Thunderstorm WarningRLXHarrison44 min
Aug 9, 1:34 PM EDTSevere Thunderstorm WarningRLXLincoln41 min
Aug 9, 1:40 PM EDTSevere Thunderstorm WarningRLXBoone35 min
Aug 9, 1:53 PM EDTSevere Thunderstorm WarningRLXBraxton, Fayette, Nicholas, Webster37 min
Aug 9, 1:53 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Upshur37 min
Aug 9, 1:59 PM EDTSevere Thunderstorm WarningRLXKanawha31 min
Aug 9, 2:06 PM EDTSevere Thunderstorm WarningRLXTaylor24 min
Aug 9, 2:33 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph27 min
Aug 9, 7:03 PM EDTSevere Thunderstorm WarningRLXMason42 min
Aug 9, 7:56 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.